Mixing Dietary Supplements with Medication can be Dangerous

May 18, 2016

When you take OTC (over the counter) or prescription medications you may also take a regular vitamin too or some other type of dietary supplement. There may be a danger in mixing dietary supplements with regular medications you’re taking.

Medical officer Robert Mozersky who works at the FDA says that some dietary supplements impact the metabolism and increase it while some other dietary supplements decrease the metabolism.

The metabolism, absorption, or excretion of a medication can be impacted so the potency is changed. You may be getting too much or too little of the medication you’re taking now.

Medications and dietary supplements combined together may have dangerous or even life-threatening consequences. Drugs used for heart disease, HIV/AIDS, depression, birth control pills, and drugs for organ transplant treatment are made less effective when taking with the herbal supplement St. John’s Wort. It depends on the medication being taken, but the results may be serious.

Prescription blood thinner warfarin, herbal supplement ginkgo biloba, aspirin, and vitamin E supplements can thin the blood. If these are taken together there could be a stroke or internal bleeding.

Dietary supplements are commonly used and include minerals and vitamins as well as other less common substances such as, amino acids, botanicals, herbals, as well as enzymes. The (NHANES) or National Health and Nutrition Examination Study from 2005-2008 of the Centers for Disease Control and Prevention (CDC) said that 72 million people or 34% of participants in the United States took some type of dietary supplement with prescription medication. Many take supplements to ensure they get the right essential nutrients, but dietary supplements shouldn’t be used as a replacement for eating a wide variety of foods we need for a healthy diet.

Consumers are under the false impression that “natural products such as an herbal supplement or fish oil won’s hurt them, but natural doesn’t mean that it’s safe to take. A weight loss product might be herbal or “natural,” but might be unsafe for people to take that have certain medical conditions.

Children can be harmed by taking both medications and supplements. The metabolism of a child is unique and when they are at different ages, the metabolism works at different rates. For children ingesting dietary supplements with medication can increase the chances of adverse events taking place.

If you plan to have some type of surgery, dietary supplements can harm you as you may have medication you take before, after, or during the surgery procedure. Your doctor may have you stop using supplements about 2-3 weeks before you medical procedure is to take place. You may have blood pressure, heart rate, or bleeding risks if you continue take supplements before the procedure date.

If you’re breastfeeding or pregnant you need to discuss dietary supplements with your doctor to understand your risks.

Advertisements
%d bloggers like this: